Jaw Osteonecrosis, Or Dead Jaw, Now Being Called "Bisphossy Jaw" By Some Dentists And Doctors
An increasing number of dentists and doctors have raised concerns that long-term use of Fosamax and similar drugs, collectively called "bisphosphonates", can lead to a potentially serious side effect called jaw osteonecrosis -- a painful condition that causes ulcers, tooth loss, and exposed bone.
Earlier this year, the American Association of Endodontists (specialists who deal with conditions inside the tooth) issued a statement advising precautions for patients on drugs like Fosamax, and urging dentists to report all cases of jaw osteonecrosis to the FDA.
A June 26, 2006 article in the Philadelphia Inquirer provides a good overview of why the association between the oral bisphosphonates -- Actonel, Boniva, Fosamax -- and osteonecrosis of the jaw is causing concern in the medical community.
Still, there are no good treatments for what specialists have begun calling "bisphossy jaw." Nor is it clear that quitting the drugs reduces the risk, because bisphosphonates can persist for years in the bone. The incidence, variation and progression of the jaw disease are also unclear.
"What we have seen and heard from health-care givers is that more and more people are showing up with milder forms, so the true incidence rate now is anybody's guess," said John R. Kalmar, an Ohio State University oral pathologist and author of a May review article in Annals of Internal Medicine. "We're telling people to be cautious."
Another reason for concern is that many postmenopausal women taking Merck's Fosamax -- or Roche's Boniva or Proctor & Gamble's Actonel -- may not really need these pills insofar that low bone density does not necessarily mean that a woman will go on to develop osteoporosis.
On the legal front, several lawsuits have been filed against Merck & Co. on the basis that the drug company allegedly failed to warn doctors and patients in a timely manner about osteonecrosis of the jaw (rotting of the jaw bone) associated with its osteoporosis drug Fosamax.
(Posted by: Tom Lamb)